Alert archive / Alabama / River Flood Warnings in 2016

River Flood Warning 5, NWS Huntsville, AL

February 2, 2016Madison County, Alabama

NWS Huntsville, AL issued this river flood warning at Feb 2, 2016, 7:48 PM CST for Madison County, Alabama. It took effect at Feb 3, 2016, 2:15 PM CST. It was in force for 26 hr.

The area

The counties it named.

The facts

Issued
Feb 2, 2016, 7:48 PM CST (01:48 UTC)
In effect from
Feb 3, 2016, 2:15 PM CST
Expired
Feb 4, 2016, 4:17 PM CST
In force
26 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
Minor

County Madison County, AL

The radar

The Northeast Alabama radar (KHTX), 46 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Flint River (AL) at Brownsboro (BSBA1). The gauge peaked at 19.19 ft at Feb 3, 2016, 9:00 PM CST.

actionminormoderate10152002/0302/0402/05
Action stage
15 ft
Minor stage
17 ft
Moderate stage
19 ft
Major stage
22 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03575100, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this river flood warning went out at Feb 2, 5:23 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Feb 2, 5:23 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
523 PM CST TUE FEB 2 2016

.UPDATE...
FOR 00Z TAFS

&&

.DISCUSSION...
/ISSUED 353 PM CST TUE FEB 2 2016/
A POTENTIALLY DANGEROUS CONVECTIVE SITUATION CONTINUED TO SETUP
ACROSS THE REGION...AS A POWERFUL SURFACE LOW CONTINUED TO DEEPEN
OVER THE NW MISSOURI REGION. A COLD FRONT TRAILING SOUTHWARD OF THIS
LOW EXTENDED SSW ACROSS CENTRAL LOUISIANA EAST OF LAKE CHARLES. THE
UPPER SUPPORT OF THIS SYSTEM...A NEGATIVELY TILTED TROUGH SETUP WITH
THE UPPER LOW (AT LEAST ITS 500MB REFLECTION) WAS DISPLACED WEST OF
ITS SURFACE LOW NEAR THE KS/NE BORDER. A DECENT MID/UPPER LEVEL
DIFFLUENT PATTERN WAS IN PLACE FROM EASTERN TEXAS TO THE OHIO VALLEY.
A SHORT PERIOD OF SOLAR INSOLATION MOST OF THE AREA HAD EARLIER
EXPERIENCED TODAY HAS HELPED WARM HIGH TEMPERATURES INTO THE LOW/MID
70S. A TIGHTENING PRESSURE GRADIENT AROUND THE DEVELOPING CYCLONE...
AND APPROACH OF THE FRONT HAS PRODUCED BREEZY AND WINDY CONDITIONS
ACROSS THE REGION. A WIND ADVISORY FOR THIS WILL CONTINUE INTO THE
LATE NIGHT.

CONVECTION WISE...TORNADO WATCH #11 WILL BE IN EFFECT FOR ALL OF OUR
FORECAST/WARNING AREA THROUGH 10 PM THIS EVENING. AS OF THIS
WRITING...THE STRONGEST STORMS WERE IN PROGRESS IN TWO LINES...ONE
FROM SW MISSISSIPPI TO NORTH OF JACKSON...AND MORE DISCRETE CELLS
NOTED IN NORTH/SOUTH ORIENTATION FROM WEST OF COLUMBUS AFB AND
MERIDIAN.

FORECAST WISE...THE AREA WILL BE AFFECTED BY WIDESPREAD SHOWERS AND
THUNDERSTORMS. SOME OF THE STORMS WILL BECOME STRONG TO SEVERE IN
INTENSITY. THE MAIN THREATS WITH THIS ARE NOT LIMITED TO DAMAGING
WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND TORNADOES. EARLIER AND
RECENT SOUNDINGS...AS WELL AS FORECASTS...INDICATED A HIGHLY SHEARED
ENVIRONMENT WITH 0-3 HELICITY VALUES IN THE 400-700 M/S AND BULK
SHEAR VALUES IN THE 50-65KT. CAPE VALUES WERE IN THE 300-500 J/KG
RANGE EARLIER BUT NOW AROUND 100 WITH A LOSS OF MORE DIRECT DAYTIME
HEATING. THE STRONGER STORMS PER RADAR TRENDS SHOULD AFFECT THE AREA
FROM WEST TO EAST DURING THE COURSE OF THE REST OF THIS AFTERNOON AND
THE EVENING.

ALONG WITH STRONG/SEVERE STORMS...PRECIP WATER AMOUNTS RISING INTO
THE 1.7 INCH RANGE MEANS TORRENTIAL RAINS ARE POSSIBLE IN THE
STRONGER STORMS. EVEN WITH OUR RATHER DRY GROUND...THIS MUCH WATER
COULD RESULT IN PONDING OF WATER IN LOW WATER SPOTS AND A FEW
INSTANCES OF FLASH FLOODING. BIGGER PICTURE HYDROLOGY...TOTAL
RAINFALL FROM THIS EVENT SHOULD RANGE IN THE 1.5 - 2 INCH RANGE.
RUNOFF FROM THIS RAIN WILL RESULT IN RISES IN SOME OF OUR SECONDARY
STREAMS AND RIVERS. THOSE IN FACT MAY RISE TO FLOOD LEVELS IN THE
NEXT DAY OR SO. GIVEN A DELAYED RESPONSE EXPECTED WITH THE RIVERS AS
WELL AS ON-GOING WIND/CONVECTIVE ISSUES...HAVE HELD OFF ON A FLOOD
WATCH THIS ISSUANCE.

THE COLD FRONT WITH THIS SYSTEM SHOULD SWEEP IN A WEST TO EAST
FASHION DURING THE OVERNIGHT...WITH SHOWER/T-STORM ACTIVITY WINDING
DOWN SIMILARLY. COLDER AIR FILTERING IN FROM THE NW WILL RESULT IN
HIGHS ONLY IN THE 50S MOST SPOTS ON WED...WHICH WILL FEEL NOTABLY
COOLER THAN WE'VE EXPERIENCED TODAY THUS FAR. A REINFORCING SHOT OF
EVEN COLDER AIR WILL MOVE IN WED NIGHT...RESULTING IN THU HIGH TEMPS
ONLY IN THE 40S. A SLIGHT WARMING TREND IS FORECAST FOR THE LATTER
PART OF THE WEEK AND WEEKEND AS HIGH PRESSURE MOVING IN FROM THE
WEST CONTROLS THE WEATHER.

DID NOT MAKE MANY CHANGES TO THE EARLY NEXT WEEK PERIOD GIVEN BUSY
SHORT TERM DUTIES. MODEL OUTPUT IS SKETCHY WITH THE DETAILS...BUT
EVEN COLDER AIR COULD BRING ANOTHER BOUT OF WINTRY WEATHER TO START
NEXT WEEK. AT THIS TIME...LITTLE OR NO ACCUMULATIONS ARE EXPECTED
DUE TO LOW MOISTURE LEVELS.

RSB

&&

.AVIATION...
FOR 00Z TAFS...A STRONG CDFNT...NOW ALONG THE MS RIVER WILL CONTINUE
TO MOVE EAST TONIGHT. AHEAD OF THE CDFNT WAS A LARGE AREA OF
SHRA/TSRA...WITH THE POSSIBILITY OF ALL MODES OF SVR WX MAINLY THIS
EVENING. THE THREAT OF SVR WX WILL TAPER OFF OVER KMSL ARND 06Z AND
KHSV BY 09Z...AS THE CDFNT MOVES EAST OF THE TAF SITES. CURRENT VFR
CONDITIONS SHOULD QUICKLY DROP TO MVFR BETWEEN 03Z AND 04Z AND
CONTINUE THRU 16Z. AFTER 16Z EXPECT VFR CONDITIONS FOR THE REMAINDER
OF THE FCST PERIOD.

007

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY UNTIL 3 AM CST WEDNESDAY FOR ALZ001>010-016.

TN...WIND ADVISORY UNTIL 3 AM CST WEDNESDAY FOR TNZ076-096-097.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Feb 2, 2:41 PM CST, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
241 PM CST TUE FEB 2 2016

ALZ001>010-016-TNZ076-096-097-031200-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
241 PM CST TUE FEB 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

A STRONG COLD FRONT WILL BRING THE CHANCE OF STRONG TO SEVERE
THUNDERSTORMS TO THE AREA THROUGH THIS EVENING AND OVERNIGHT.
DAMAGING WIND GUSTS...LARGE HAIL AND A FEW BRIEF TORNADOES WILL BE
POSSIBLE. THE COLD FRONT WILL MOVE ACROSS THE AREA OVERNIGHT WITH
HEAVY RAINFALL AND LOCALIZED FLOODING BEING A POSSIBILITY. THE THREAT
OF SEVERE WEATHER WILL TAPER OFF BY EARLY WEDNESDAY MORNING AS THE
COLD FRONT MOVES EAST OF THE AREA.

OTHERWISE...SOUTHWEST WINDS OUTSIDE OF STORMS WILL INCREASE AND GUST
TO AROUND 35 MPH AHEAD OF THE COLD FRONT...ESPECIALLY IN THE HIGHER
ELEVATIONS. A WIND ADVISORY WILL BE IN EFFECT FOR THE AREA THROUGH
EARLY WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THERE IS A SLIGHT CHANCE OF LIGHT SNOW WITH A COLD FRONT MONDAY NIGHT.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL BE LIKELY BY LATE THIS AFTERNOON AND INTO EARLY WEDNESDAY
MORNING.

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 2, 7:01 PM CSTSevere Thunderstorm WarningHUNLawrence33 min
Feb 2, 7:46 PM CSTRiver Flood WarningHUNJackson, Madison, Marshall3 days
Feb 2, 9:38 PM CSTFlash Flood WarningHUNFranklin, Lawrence, Morgan4 hr
Feb 3, 12:39 AM CSTAreal Flood WarningHUNMadison15 hr
Feb 3, 12:48 AM CSTSpecial Weather StatementHUNCullman, Madison, Morgan57 min
Feb 3, 1:15 AM CSTSpecial Weather StatementHUNMarshall45 min
Feb 3, 1:23 AM CSTSpecial Weather StatementHUNJackson, Marshall37 min
Feb 3, 1:39 AM CSTAreal Flood WarningHUNFranklin, Lawrence, Morgan5 hr
Feb 3, 2:10 AM CSTSpecial Weather StatementHUNDeKalb50 min
Feb 3, 3:43 AM CSTAreal Flood WarningHUNDeKalb6 hr
Feb 3, 10:06 AM CSTAreal Flood WarningHUNDeKalb10 hr

Nearby

River Flood Warnings in Alabama, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.